Hail, Colfax
- When
- May 14, 11:35 AM CST to 11:38 AM CST
- Where
- Colfax County, Howells
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.717, -97.000
Hail up to golfball size fell for a few minutes in Howells.
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 14, 3:52 AM CST, 7 hours 43 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 452 AM CDT WED MAY 14 2003 MAIN FORECAST CHALLENGES ARE THE TIMING OF THE NEXT FEW WEATHER SYSTEMS. CURRENTLY...WELL DEFINED CLOSED LOW OVR N CNTRL SD IS MOVING VERY SLOWLY SOUTHEAST...NEARLY VERTICAL OVER SFC LOW. STRONG DRYING HAS REMOVED CLOUDS FROM OUR AREA...BUT PATCHY FOG HAS DEVELOPED MAINLY IN MO RIVER VLY. SHORT TERM...AS COLD CORE CLOSED LOW DRIFTS SOUTHEAST THIS AFTN...STRONG LOW LEVEL HEATING COULD RESULT IN SOME SHOWERS OVER NORTHEAST NE AND WEST CNTRL IA. LATEST ETA AND MESOETA HAVE LOWERED RH OVER MOST OF THE AREA...SO POPS HAVE ALSO BEEN LOWERED. FAIR AND DRY WEATHER FOLLOWS TONIGHT AND THURSDAY. RETURN FLOW AHEAD OF APPROACHING SOUTHERN PLAINS SYSTEM SHOULD BEGIN TO INCREASE CLOUDS THU NIGHT...WITH A CHANCE OF THUNDERSTORMS MAINLY IN THE SOUTH ON FRIDAY INTO FRIDAY NIGHT. ETA IS MORE PROGRESSIVE WITH THE NORTHERN BRANCH OF THE WESTERLIES...AND TAKES PRECIP ENTIRELY SOUTH OF THE AREA. FAVORED THE SOMEWHAT SLOWER GFS RUN...BUT STILL TRIMMED BACK POPS IN CENTRAL COUNTIES WHILE LEAVING THE NORTH DRY. THE WEEKEND WILL LIKELY BE DRY...BUT MODELS BEGIN TO DIVERGE SERIOUSLY ON THE TIMING OF THE NEXT UPPER TROUGH MOVING OUT OF THE PACIFIC NW. ECMWF AND LAST FEW PDS OF THE ETA ARE ADOPTING A FASTER SOLUTION THAN THE GFS...WHICH IS FAIRLY CONSISTENT WITH OLDER RUNS. CANADIAN IS MUCH FASTER IN GENERAL AND WAS REJECTED. EVEN THOUGH GFS SHOWS CONSISTENCY...RELATIVE MEASURE OF PREDICTABILITY IS LOW AND SO IS CONFIDENCE. GENERALLY USED A COMPROMISE BETWEEN GFS AND ECMWF FOR LATER FORECAST PERIODS. EXPECT FAIRLY WARM WEATHER OVER THE WEEKEND AS SFC PRESSURE FALLS IN THE NORTHERN PLAINS. NEXT COLD FRONT LIKELY MONDAY...BUT IF IT DELAYS SUNDAY AND OR MONDAY COULD END UP WITH HIGHS IN THE 80S. ACCEPTED PREVIOUS CHANCE OF THUNDERSTORMS MONDAY INTO TUESDAY...BUT ECMWF DEPICTS STRONG DRYING BY TUESDAY...SO LOWERED POPS A BIT BY THEN. .OMA...NONE. POLLACK
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-142100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 512 AM CDT WED MAY 14 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PORTIONS OF SOUTHWEST IOWA THORUGH 7 PM CDT. STRONG THUNDERSTORM PRODUCING HAIL WILL MOVE SOUTHEAST THROUGH THE CAREA THIS AFTERNOON AND EARLY THIS EVENING. EXPECT HAIL UP TO AN INCH AND A HALF WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE A CHANCE OF THUNDERSTORMS ON FRIDAY OVER SOUTHEAST NEBRASKA AND SOUTHWEST IOWA AND ALSO ON MONDAY AND TUESDAY OVER EASTERN NEBRASKA AND SOUTHWEST IOWA. THE POTENTIAL FOR SEVERE WEATHER IS UNCERTAIN. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION IS NEEDED OVER SOUTHWEST IOWA AND SOUTHEAST NEBRASKA THIS AFTERNOON AND EVENING. POLLACK
The Omaha radar (KOAX), 69 km away, was scanning. The volume nearest the first event began at 17:37 UTC.
1 hail. Local standard time, as filed.
Hail up to golfball size fell for a few minutes in Howells.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2003Every state in 2003This day in weather historyWarnings in Nebraska, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5357115.